Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 1997, 3:08 PM EDT for Missaukee County, Wexford County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 16, 1997, 4:10 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:08 PM EDT | Hail 1.5 | Manton, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:27 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 16, 11:27 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1127 AM EDT WED JUL 16 1997 12Z SFC ANALYSIS INDICATED HIGH PRES CENTERED ACROSS THE OH/TN VALLEYS. A WEAK TROF APPEARED TO EXTEND ACROSS UPR MI INTO NRN WI. THIS TROF WILL MOVE SEWD ACROSS THE CWA DURING THE AFTN. THE MAIN FCST CONCERN FOR THE AFTERNOON WILL BE THE POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. LOW LEVEL MOISTURE RAPIDLY RETURNS TO THE CWA ON SW WINDS DURING THE AFTN WITH DEWPOINTS APPROACHING 70 DEGREES AND TEMPERATURES APPROACHING 90 DEGREES IN SOME AREAS OF NRN LWR. MODIFIED 12Z APX SOUNDING INDICATED CAPES OF AROUND 3000 J/KG AND LIS TO -8 BY LATE AFTN. CURRENT WATER VAPOR IMAGERY SHOWS A VORT MAX CROSSING LK SUPERIOR...A LOBE OF WHICH WILL ROTATE ACROSS THE CWA DURING THE AFTN ALONG WITH THE SFC TROF. THESE FEATURES...IN COMBINATION WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE...WILL SUPPORT SCATTERED THUNDERSTORMS DURING THE AFTN. CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE. THUS...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA FOR THE AFTN. AWAY FROM ANY PRECIPITATION...SKIES WILL BE PARTLY SUNNY. GOING TEMPERATURE FCSTS STILL APPEAR GENERALLY ON TARGET. NORCROSS
In the hours before
Special weather statement, Jul 16, 12:00 PM EDT, 3 hours 8 minutes before
MIZ008-015>036-041-042-170000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1201 PM EDT WED JUL 16 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE...IN COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE AND STRONG DAYTIME HEATING...WILL SUPPORT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE AFTER 200 PM. THIS ACTIVITY WILL THEN CONTINUE INTO THE EVENING HOURS. THE STORMS WILL MOVE TO THE EAST/SOUTHEAST AT 30 TO 40 MPH. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS COULD ACCOMPANY ANY THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. NORCROSS
Special weather statement, Jul 16, 12:01 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-170000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1201 PM EDT WED JUL 16 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE...IN COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE AND STRONG DAYTIME HEATING...WILL SUPPORT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE AFTER 200 PM. THIS ACTIVITY WILL THEN CONTINUE INTO THE EVENING HOURS. THE STORMS WILL MOVE TO THE EAST/SOUTHEAST AT 30 TO 40 MPH. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS COULD ACCOMPANY ANY THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. NORCROSS
Special weather statement, Jul 16, 3:05 PM EDT, 3 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 305 PM EDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES: ALCONA ALPENA ARENAC CHEBOYGAN CRAWFORD GLADWIN IOSCO MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING. IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER UPDATES AND POSSIBLE WARNINGS. OX END
Special weather statement, Jul 16, 3:06 PM EDT, 2 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 305 PM EDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES: ALCONA ALPENA ARENAC CHEBOYGAN CRAWFORD GLADWIN IOSCO MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING. IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION STATIONS.T.. FOR LATER UPDATES AND POSSIBLE WARNINGS. OX END
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:21 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 64 min |
| Jul 16, 3:29 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 46 min |
| Jul 16, 3:44 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw | 76 min |
| Jul 16, 4:13 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 77 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.